Almost 60% of people taking weight-loss drugs like Wegovy stop after three months, while a third quit after just four weeks, new data has shown.

Experts say that the medication needs to be taken for at least three months to see “clinically meaningful” weight loss – around 5% of body weight.

American health insurance provider, the Blue Cross Blue Shield Association, analysed prescriptions for weight loss medication for 170,000 obese and overweight adults over the period 2014 to early 2024.

While the survey did not include why so many people quit, the potential side effects of the drugs have been widely reported, with clinical studies showing that nausea and diarrhoea are common complaints.

The cost of the drugs may also be a factor.

Razia Hashmi, the vice president of clinical affairs at the Association, said: “When patients take medication, we want it to be safe and effective.

“This study shows most people are unlikely to see lasting benefits. Unfortunately, weight loss isn’t as simple as filling a prescription.”

Through their research, the team reported a huge increase in prescriptions, from 5,717 new prescriptions for weight loss drugs in 2020 to 120,763 in 2023 – representing a 2,000% jump.

The average age of those receiving the prescriptions was 45, with women making up 79% of patients.

Those most likely to quit were people aged under 35 who had received a prescription from a primary care provider.

They were 41% less likely to stay on the drugs compared to those aged from 35 to 54 and 48% less likely to continue than those aged 55 to 64.

People were more likely to continue beyond three months if they had no underlying conditions, such as diabetes, high blood pressure or heart disease.

While there is no set time for how long someone should take the medication, clinical trials have lasted for 68 weeks.

Experts have said effective weight loss is not just about the medication, with patients urged to make dietary and lifestyle changes, too.

Other studies have also shown that people taking this class of medication often put the weight they have lost back on in a short pace of time.

There have also been reports of patients losing their hair or experiencing severe stomach pains caused by inflammation of the pancreas.

Get our free newsletters

Stay up to date with the latest news, research and breakthroughs.

You May Also Like

Conversation about doctors’ appointments occurring virtually rumbles on

More than half of GP appointments are still being delivered remotely in…

Type 2 diabetes found to be a ‘significant risk factor’ among stroke victims

More evidence has been published which supports that diabetes is a “significant…

Twice daily dairy intakes could reduce type 2 diabetes risk

Eating cheese, yoghurt or eggs twice a day could help lower the…